Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 119, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 27, 2023, 2:49 PM CDT for Kanabec County, Mille Lacs County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2023, 2:49 PM CDT (19:49 UTC)
- Expired
- Jul 27, 2023, 3:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Kanabec County, MN, Mille Lacs County, MN
The radar
The Minneapolis radar (KMPX), 104 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 2:06 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3159 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1365 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted.
924
WUUS53 KMPX 271949
SVRMPX
MNC065-095-272030-
/O.NEW.KMPX.SV.W.0119.230727T1949Z-230727T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
249 PM CDT Thu Jul 27 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southern Kanabec County in east central Minnesota...
Central Mille Lacs County in east central Minnesota...
* Until 330 PM CDT.
* At 249 PM CDT, a severe thunderstorm was located over Ogilvie, or
21 miles northwest of Cambridge, moving east at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Mora around 300 PM CDT.
Brunswick around 305 PM CDT.
Other locations in the path of this severe thunderstorm include
Grasston and Quamba.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4574 9314 4573 9315 4573 9351 4572 9352
4573 9376 4591 9375 4593 9314
TIME...MOT...LOC 1949Z 270DEG 27KT 4582 9344
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MPG2 follow-up statements
388
WWUS53 KMPX 272008
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
308 PM CDT Thu Jul 27 2023
MNC095-272017-
/O.CAN.KMPX.SV.W.0119.000000T0000Z-230727T2030Z/
Mille Lacs MN-
308 PM CDT Thu Jul 27 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MILLE LACS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
east central Minnesota.
LAT...LON 4574 9314 4573 9315 4574 9351 4592 9352
4593 9314
TIME...MOT...LOC 2007Z 270DEG 27KT 4582 9324
$$
MNC065-272030-
/O.CON.KMPX.SV.W.0119.000000T0000Z-230727T2030Z/
Kanabec MN-
308 PM CDT Thu Jul 27 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHERN KANABEC COUNTY...
At 307 PM CDT, a severe thunderstorm was located over Brunswick, or
12 miles west of Pine City, moving east at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Grasston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4574 9314 4573 9315 4574 9351 4592 9352
4593 9314
TIME...MOT...LOC 2007Z 270DEG 27KT 4582 9324
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MPG463
WWUS53 KMPX 272025
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
325 PM CDT Thu Jul 27 2023
MNC065-272035-
/O.EXP.KMPX.SV.W.0119.000000T0000Z-230727T2030Z/
Kanabec MN-
325 PM CDT Thu Jul 27 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KANABEC COUNTY WILL
EXPIRE AT 330 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
east central Minnesota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.
LAT...LON 4574 9314 4573 9315 4574 9351 4592 9352
4593 9314
TIME...MOT...LOC 2025Z 270DEG 27KT 4582 9308
$$
MPGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:22 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 27, 1:22 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
122 PM CDT Thu Jul 27 2023
.UPDATE...
UPDATE Issued at 1019 AM CDT Thu Jul 27 2023
First, dewpoints this morning have been over achieving the forecast.
So updated the forecast to increase dewpoints through the day, which
in turn upped our heat index values to now have max values of
105-110 from southwest MN up into the Twin Cities. After coordination
with Sioux Falls, we expanded the Excessive Heat Warning southwest
of what we had earlier this morning.
Next up is the severe threat later today. First, the 12z KMPX
sounding had astounding 4200 j/kg of muCAPE (yes that was on a 12z
sounding!), so we're sitting on a powder keg today. However,
mesoanalysis this morning shows that what has come in behind the
morning activity is h7 temps in excess of 12C, so we have capping
issues to deal with. Looking at potential forcing mechanism, the
surface low over eastern SD, with a front extending northeast to the
Duluth area is our prime suspect. That surface low will drift toward
the Granite Falls area, with the front sagging south down to roughly
St. Cloud to Hayward in northwest WI this afternoon. The question
then becomes when/where along this front will storm initiate. The
CAMs aren't a huge help with this, with quite a bit of variation in
that department. Given where surface features are expected to be,
current thinking is that we'll see storms develop in the St. Cloud
area late this afternoon. This region will be just to the northeast
of the surface low, near the edge of the warmer h7 temps and capping,
and on the northern edge of a pool of potentially 4000-6000 j/kg of
mlCAPE. Once storms go along the boundary, they should become rather
explosive given the degree of instability in place today. It's along
this boundary where the greatest severe risk will reside and where
SPC has updated the Day 1 outlook to an Enhanced Risk. Once storms
develop, they should congeal into clusters that dive southeast
through the night. This looks like your typical wind and hail mid-
summer severe setup.
&&
.DISCUSSION...(Today through Wednesday)
Issued at 329 AM CDT Thu Jul 27 2023
KEY MESSAGES:
- Dangerous heat continues today with an Excessive Heat Warning in
effect from the Twin Cities metro up the Minnesota River Valley to
Mankato.
- Another round of storms is expected to fire sometime between this
afternoon and Friday morning, some of these storms could be strong
to severe.
- Temperatures fall back down into near to slightly above normal for
the next week with highs generally in the 80s.
Today through Friday morning... The area of the strongest warm air
and moisture advection will continue moving east today. Overnight
this area saw thunderstorms with some isolated severe weather in
northern Minnesota. These storms have been weakening as they move
away from the primary forcing mechanism. The heat and humidity that
we saw in the eastern Dakotas and western Minnesota yesterday will
shift east into the rest of Minnesota and western Wisconsin today.
This means high temperatures in the mid to upper 90s with a few
isolated 100s possible. Central Minnesota should see some cooler
air thanks to an approaching cold front, but still warm air with
highs in the lower 90s. These temperatures combined with dew points
holding around 70 will see heat index values of 100 to 106. Some of
the highest values run along the eastern part of the Minnesota River
Valley and in this area we have issued an Excessive Heat Warning for
today. With all this heat and humidity present we will build
significant instability with over 2500 and possibly 3000 J/kg of
MLCAPE forecast. With the passage of a cold front this afternoon
through Friday morning we will likely see convective initiation
occur along or ahead of it. Shear should be sufficient for organized
cells, but does not look to be as high end as the CAPE potential.
Initial storm mode would favor isolated cells firing along and ahead
of the cold front with upscale growth into a linear system expected
later in the night. The flow at 850 mb could also support a sustained
linear system well into the overnight period as the diurnal
instability falls. Overall this looks like a strong setup for
thunderstorms and at least some isolated severe. Looking into CAM
solutions the timing of CI is what remains less certain. The timing
of this CI will have an impact on the severe threat we see as the
longer it takes the less likely we are to see the isolated phase of
this event. With this instability profile the isolated cell phase
could see large hail and any linear mode would favor more of a wind
threat. By the end of Friday morning all storms should be to our
south or east as the front will have passed through our area.
Friday afternoon through Thursday... Friday afternoon will be cooler
in the post-frontal airmass. Still likely to see above normal
temperatures though with highs remaining in the mid to upper 80s as
the cooler air advecting in does not setup until Saturday. This
still fairly warm and moist airmass on Friday should favor some
airmass thunderstorms, but any chances for severe would be more
likely in the early morning (mentioned above). By Saturday though we
should fall into near normal temperatures. We will stay here through
Monday until the next round of heat starts to build in by the middle
of next week. The cooler period also be a dry period under higher
pressure. It won't be until the heat moves back in by the middle of
next week that rain chances return again.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 120 PM CDT Thu Jul 27 2023
We're sitting on a powder keg today, with muCAPE expected to exceed
5000 j/kg this afternoon. So it's really of question of when and
where do storms develop along a cold front slipping into central MN
and northwest WI right now. Confidence is high enough in storms that
we added tempo groups for TS to STC/MKT/MSP/RNH/EAU. The TEMPO
windows are a bit longer than we would like, but that reflects the
current uncertainty with timing in the forecast. Given the
uncertainty on when stuff fires, there is uncertainty with how deep
into the night we'll be dealing with TS, but in their wake, we may
have to deal with some patches of IFR/MVFR cigs floating around, but
nothing serious. Confidence continues to decrease in the forecast
the further into Friday you get, but it is trending drier for Friday
in the wake of the activity expected this afternoon and tonight.
KMSP...There's still a good deal of uncertainty with when storms will
potentially impact MSP, but it could come as early as 22z or as late
as nearly 6z tonight. Put a TEMPO group in for when storms look most
likely, but we'll be able to narrow down the length of the TS window
once we have better confidence on when/where storms develop.
/OUTLOOK FOR KMSP/
Sat...VFR. Wind NW 5-10 kts.
Sun...VFR. Wind NW 10-15 kts.
Mon...VFR. Wind SE 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 8 PM CDT this evening for Chippewa-Chisago-
Freeborn-Goodhue-Isanti-Kandiyohi-Lac Qui Parle-Meeker-Rice-
Sherburne-Steele-Swift-Waseca-Wright-Yellow Medicine.
Excessive Heat Warning until 8 PM CDT this evening for Anoka-Blue
Earth-Brown-Carver-Dakota-Faribault-Hennepin-Le Sueur-Martin-
McLeod-Nicollet-Ramsey-Redwood-Renville-Scott-Sibley-
Washington-Watonwan.
WI...Heat Advisory until 8 PM CDT this evening for Chippewa-Dunn-Eau
Claire-Pepin-Pierce-Polk-St. Croix.
&&
UPDATE...MPG
DISCUSSION...NDC
AVIATION...MPGHazardous weather outlook, Jul 27, 1:36 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 136 PM CDT Thu Jul 27 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 281845- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 136 PM CDT Thu Jul 27 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Excessive heat is expected today with Heat Index values of 100 to 110 degrees this afternoon. Severe thunderstorms are possible late this afternoon through the overnight hours. Large hail & damaging winds are the main hazards, along with locally heavy rain. The greatest risk for severe storms will be from central Minnesota into northwest Wisconsin, where there is an Enhanced Risk (risk level 3 of 5) of severe weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible Friday, along with the chance for isolated severe weather. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon and evening.
In the hours before
Local storm report, Jul 27, 10:59 AM CDT, 3 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1059 AM CDT Thu Jul 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM Tstm Wnd Dmg 4 SSW Paynesville 45.33N 94.73W
07/25/2023 Stearns MN Emergency Mngr
Delayed report, time estimated from radar -
Tree down on at Lake Koronis regional park.
&&
JRBLocal storm report, Jul 27, 11:02 AM CDT, 3 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1102 AM CDT Thu Jul 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM Tstm Wnd Dmg Eden Valley 45.32N 94.55W
07/25/2023 Meeker MN Emergency Mngr
Delayed report, time estimated from radar. A
lot of tree and branch debris, along with
power outages.
&&
JRBLocal storm report, Jul 27, 11:11 AM CDT, 3 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1111 AM CDT Thu Jul 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM Tstm Wnd Dmg 1 S Litchfield 45.11N 94.53W
07/25/2023 Meeker MN Local Official
Delayed report, time estimated from radar.
Public works reponded to 1 large branch
(about 8 inches diameter) on the south side
of Litchfield.
&&
JRBLocal storm report, Jul 27, 11:51 AM CDT, 2 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1151 AM CDT Thu Jul 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 PM Tstm Wnd Dmg French Lake 45.20N 94.19W
07/25/2023 Wright MN Local Official
Delayed report, time estimated from radar.
Public works had multiple reports of trees
down in the French Lake townshp.
&&
JRBLocal storm report, Jul 27, 11:57 AM CDT, 2 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1157 AM CDT Thu Jul 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 AM Tstm Wnd Dmg Waverly 45.07N 93.96W
07/26/2023 Wright MN Local Official
Delayed report, time estimated from radar.
Public works reported tree down in Waverly.
&&
JRBSpecial weather statement, Jul 27, 2:41 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
241 PM CDT Thu Jul 27 2023
MNZ044-045-052-272030-
Isanti MN-Mille Lacs MN-Kanabec MN-
241 PM CDT Thu Jul 27 2023
...A strong thunderstorm will impact portions of southern Kanabec,
southern Mille Lacs and northwestern Isanti Counties through 330 PM
CDT...
At 241 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milaca, or 28 miles northwest of Cambridge, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bock around 250 PM CDT.
Other locations in the path of this storm include Ogilvie, Mora,
Brunswick, Grasston and Quamba.
This includes U.S. Highway 169 between mile markers 189 and 202.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and east central Minnesota.
&&
LAT...LON 4567 9314 4566 9315 4572 9377 4590 9377
4595 9314
TIME...MOT...LOC 1941Z 270DEG 28KT 4581 9366
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MPGThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:31 AM CDT | Special Weather Statement | MPX | Isanti | 29 min |
| Jul 27, 6:09 AM CDT | Special Weather Statement | MPX | Chisago | 36 min |
| Jul 27, 6:28 AM CDT | Severe Thunderstorm Warning | MPX | Chisago | 32 min |
| Jul 27, 6:57 AM CDT | Severe Thunderstorm Warning | MPX | Chisago | 33 min |
| Jul 27, 9:04 AM CDT | Heat Advisory | MPX | Watonwan | 3 hr |
| Jul 27, 2:41 PM CDT | Special Weather Statement | MPX | Mille Lacs | 49 min |
| Jul 27, 3:33 PM CDT | Severe Thunderstorm Warning | MPX | Chisago | 42 min |
| Jul 27, 3:48 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Stearns | 28 min |
| Jul 27, 3:57 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 33 min |
| Jul 27, 4:13 PM CDT | Severe Thunderstorm Warning | MPX | Chisago | 47 min |
| Jul 27, 4:29 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 46 min |
| Jul 27, 4:52 PM CDT | Special Weather Statement | MPX | Brown | 38 min |
| Jul 27, 5:05 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 25 min |
| Jul 27, 5:25 PM CDT | Special Weather Statement | MPX | Renville | 35 min |
| Jul 27, 5:54 PM CDT | Special Weather Statement | MPX | Kanabec | 66 min |
| Jul 27, 6:05 PM CDT | Special Weather Statement | MPX | Renville | 25 min |
| Jul 27, 6:35 PM CDT | Special Weather Statement | MPX | McLeod | 40 min |
| Jul 27, 6:36 PM CDT | Special Weather Statement | MPX | Renville | 39 min |
| Jul 27, 6:39 PM CDT | Flash Flood Warning | MPX | Kanabec | 4 hr |
| Jul 27, 6:42 PM CDT | Severe Thunderstorm Warning | MPX | Renville | 48 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.